Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 75, NWS Pueblo, CO

December 8, 2022Huerfano County, Las Animas County, Colorado

NWS Pueblo, CO issued this red flag warning at Dec 8, 2022, 3:22 PM MST for Huerfano County, Las Animas County, Colorado. It took effect at Dec 9, 2022, 12:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 8, 2022, 3:22 PM MST (22:22 UTC)
In effect from
Dec 9, 2022, 12:00 PM MST
Expired
Dec 9, 2022, 6:00 PM MST
In force
6 hr
Issued by
NWS Pueblo, CO

Counties Huerfano County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 110 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.4 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2078 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

623 
WWUS85 KPUB 082222
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
322 PM MST Thu Dec 8 2022

COZ229-230-233-091430-
/O.UPG.KPUB.FW.A.0058.221209T1900Z-221210T0100Z/
/O.NEW.KPUB.FW.W.0075.221209T1900Z-221210T0100Z/
/O.CON.KPUB.FW.W.0074.000000T0000Z-221209T0000Z/
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
322 PM MST Thu Dec 8 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 229, 230, AND 233... 

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MST FRIDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 229,
230, AND 233...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in 
effect from noon to 6 PM MST Friday. The Fire Weather Watch is no 
longer in effect.

* Affected Area...Fire Weather Zones 229, 230 and 233.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Temperatures...In the upper 30s.

* Impacts...Any fires that start may spread rapidly with gusty 
  winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ226>228-231-232-234>237-090000-
/O.CON.KPUB.FW.W.0074.000000T0000Z-221209T0000Z/
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
322 PM MST Thu Dec 8 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 226, 227, 228, 231, 232, 234, 235, 236, AND 237...

* Affected Area...Fire Weather Zones 226, 227, 228, 231, 232, 
  234, 235, 236 and 237.

* Winds...Northwest 10 to 20 mph with gusts up to 40 mph.

* Relative Humidity...As low as 11 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
243 
WWUS85 KPUB 082350
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
450 PM MST Thu Dec 8 2022

COZ229-230-233-091600-
/O.EXP.KPUB.FW.W.0074.000000T0000Z-221209T0000Z/
/O.CON.KPUB.FW.W.0075.221209T1900Z-221210T0100Z/
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
450 PM MST Thu Dec 8 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 6 PM MST
FRIDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 229, 230, AND 233...
...RED FLAG WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 229,
230, AND 233...

* Affected Area...Fire Weather Zones 229, 230 and 233.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start may spread rapidly with gusty 
  winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ226>228-231-232-234>237-090100-
/O.EXP.KPUB.FW.W.0074.000000T0000Z-221209T0000Z/
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
450 PM MST Thu Dec 8 2022

...RED FLAG WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 226,
227, 228, 231, 232, 234, 235, 236, AND 237...

Winds are beginning to lighten somewhat across the area, and as
temperatures gradually cool the relative humidity levels have
risen. Therefore, the warning will be allowed to expire.

$$

MOORE
921 
WWUS85 KPUB 091035
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
335 AM MST Fri Dec 9 2022

COZ229-230-233-100100-
/O.CON.KPUB.FW.W.0075.221209T1900Z-221210T0100Z/
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
335 AM MST Fri Dec 9 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MST
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 229, 230, AND 233...

* Affected Area...Fire Weather Zones 229, 230 and 233.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
554 
WWUS85 KPUB 092152
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
252 PM MST Fri Dec 9 2022

COZ229-230-233-100100-
/O.CON.KPUB.FW.W.0075.000000T0000Z-221210T0100Z/
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
252 PM MST Fri Dec 9 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
229, 230, AND 233...

* Affected Area...Fire Weather Zones 229, 230 and 233.

* Winds...Southwest 10 to 15 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
519 
WWUS85 KPUB 100050
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
550 PM MST Fri Dec 9 2022

COZ229-230-233-100200-
/O.EXP.KPUB.FW.W.0075.000000T0000Z-221210T0100Z/
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Eastern Las Animas County Including Pinon Canyon-
550 PM MST Fri Dec 9 2022

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 229,
230, AND 233...

Winds will continue to decrease and humidity values will continue
to increase this evening. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Dec 8, 3:22 PM MST, 0 minutes earlier.

Area forecast discussion, Dec 8, 3:22 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
322 PM MST Thu Dec 8 2022

.SHORT TERM...(This evening through Friday)
Issued at 322 PM MST Thu Dec 8 2022

Key Messages:

1. Critical Fire Weather conditions possible in portions of the
southern I-25 Corridor.  Red Flag Warning being issued for Las
Animas and Huerfano counties.

2. Seasonally mild daytime high temperatures across southern and
southeastern Colorado.

Tonight...

The trough that has been influencing our weather the past couple of
days has moved on to the northeast, bringing dry and gusty winds out
of the west to southwest.  As the low pressure system moves further
away, the pressure gradients will loosen up and winds lighten up as
the evening progresses.

With the drier air comes mostly clear skies, and with the clear
skies comes radiational cooling, leaving overnight temperatures on
the cold side. overnight lows will be in the teens in the plains and
in the single digits in the mountains and mountain passes, with
Alamosa going as low as minus 1 degree.

Friday...

Surface high pressure system will develop to our northeast, which
will bring some cooler and more moist air to the eastern plains.
However, in Huerfano and Las Animas counties, dry westerly winds
aloft will mix down over Raton Pass, causing downsloping, bringing
warmer and drier gusty winds to those counties.  Because of this, a
Red Flag Warning has been issued effective from 12 noon to 6 PM
Friday afternoon.  The rest of the area will have some lowered
humidities mostly along the I-25 Corridor, but the wind gusts will
not be enough to justify any Critical Fire Weather watches or
warnings.

No precipitation is expected throughout the area except for
possible light snow over a very small potion of the eastern San Juan
Mountains and the extreme northern part of Lake County.

Daytime high temperatures will be in the 50s in the plains, and
mostly 30s and 40s in the Mountains and the Mountain valleys.
-Riser

.LONG TERM...(Friday night through Thursday)
Issued at 322 PM MST Thu Dec 8 2022

Key Messages:

1) Near critical fire weather conditions are possible Sunday and
more widespread critical fire weather conditions are expected on
Monday.

2) Heavy snow over the mountains is expected to start on Monday and
last through Wednesday.

3) The potential for a high impact winter storm across the region is
possible on Tuesday through Wednesday morning.

Meteorological Discussion:

Friday Night into Saturday:

A weak upper level wave continues to pass overhead at the beginning
of the long term forecast period (5PM Friday). The associated jet
streak aloft will begin to makes its way out of the state during the
overnight, but some lingering gusty winds are expected to continue
over the southern I-25 corridor through around 8PM or so. A weak
cold front is expected to pass overhead early Saturday morning, but
the main impacts are expected to be just a light wind shift to the
north. The very weak post frontal flow is expected on Saturday with
light winds from south-southeast, which will lower temperatures by a
small amount. Expect high temperatures in the low to mid 50s over
the plains and the 30s to 40s over the mountain valleys. Otherwise,
dry conditions are expected.

Sunday:

Spotty near critical fire weather conditions are possible over the I-
25 corridor and the southeastern plains in response to an incoming
low pressure from the west and a lee cyclone forming over the
plains. Critical fire weather conditions are expected to be
marginal, at best, but we'll have to monitor trends just in case the
winds increase which would likely decrease RH values as well.

Monday through Wednesday:

A potentially higher impact weather scenario is possible on Monday
and Tuesday, but will be dependent on the track of the
encroaching low pressure system. Strong winds in response to a lee
cyclone forming are expected over the plains on Monday, which
brings up critical fire weather concerns. Early long term models
are keeping RH values right around 15%, but I can imagine those
values dropping as higher resolution data starts coming in, unless
a moisture boundary from the upcoming low pressure system's air
mass pushes in too quickly. The SPC fire desk has us outlined for
a 40% outlook for our plains.

Heavy snow is expected over the mountains beginning Monday and
lasting through Wednesday, with the heaviest snow falling early
Monday afternoon through Tuesday morning. The closed low will advect
moist air towards the mountains with EPS sigma values of PWAT of
around 2. Snowfall amounts over the mountains during that period
will range up to around 1 foot with locally higher amounts. The
heaviest snow will likely remain over the mountains, with the
possibility of snow bands forming over the mountain valleys.

The low will propagate to the northeast over Colorado, and by
Tuesday morning a strong surface low will form over our eastern
plains and quickly propagate to the northeast into Kansas. The low
is expected to intensify rapidly, which will bring in the
conversation of wind driven snow across portions of our plains due
to a TROWAL developing. The wrap-around portion of the TROWAL will
begin to impact the northern portion of our region by Tuesday
morning with strong northerly winds expected on the backside of the
low and light to moderate snowfall over the northern I-25 corridor.
This presents the opportunity for a very impactful weather scenario
where blowing snow, drifting snow, and low visibility may result in
very dangerous travel conditions. Now as for forecast variability...
There isn't a bunch, which gives this forecast a little bit more
certainty. Looking at the cluster mean page by WPC... the bins
created by the cluster analysis are all very similar. There is a
signal for a slightly more southerly passage, which would result in
more impacts for southern Colorado. All of this is fairly
preliminary, but the consistency amongst ensembles is favorable for
the aforementioned outcome.

Thursday will have continuous northerly flow reinforcing cold air
over the region. Snow will likely continue, but primarily over the
northern Sawatch Mountains, due to the NW flow aloft.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 322 PM MST Thu Dec 8 2022

VFR visibility and ceilings at all 3 TAF stations, KALS, KCOS and
KPUB throughout the forecast period.

Winds will be light throughout the forecast period at KCOS and KPUB.
KALS will be gusty out of the southwest from around 18Z through the
end of the forecast period.
-Riser

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 5 PM MST this afternoon for COZ226>237.

Red Flag Warning from noon to 6 PM MST Friday for COZ229-230-233.

&&

SHORT TERM...RISER/PGW
LONG TERM...SKELLY
AVIATION...RISER/PGW
Hazardous weather outlook, Dec 8, 5:01 AM MST, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
501 AM MST Thu Dec 8 2022

COZ058>089-093>099-091215-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
501 AM MST Thu Dec 8 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Dense fog is expected through mid morning across the eastern plains,
mainly along and to the north of Highway 50. Visibility one quarter
mile or less and light icing with slick conditions can be expected.

Strong westerly winds, gusting to 45 to 55 mph, and low relative
humidity values will support critical fire weather conditions across
all of the southeast plains late this morning through the afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Moderate west to southwest flow aloft will help to develop near
critical to critical fire weather conditions across portions of
the southeast Plains on Friday and again Sunday.

Another round of moderate to locally heavy snowfall will be possible
across the higher terrain along the Continental Divide later Sunday
and Monday. Snow chances spread east across the high mountain valleys
through the eastern mountains through the day Monday. Breezy and
warm conditions will again bring the potential for critical fire
weather conditions to the southeast Plains on Monday, before a
strong cold front brings windy and much colder weather to eastern
Colorado later Monday and Tuesday. There will also be the potential
for wind driven snowfall across mainly northern portions of the
southeast Plains Monday night and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

RODRIGUEZ/23

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 3:16 AM MSTDense Fog AdvisoryPUBBent, Crowley, Kiowa, Otero, Prowers6 hr
Dec 8, 3:25 AM MSTFire Weather WatchPUBHuerfano, Las Animas12 hr

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.